A recurring, itchy, burning rash in a patient taking beta-blockers

Beta-blockers may increase the severity of psoriasis
Beta-blockers may increase the severity of psoriasis
A patient presented to a dermatology clinic complaining of a worsening rash all over her body. She complained of severe itching and burning of her skin.

After checking the medical record, it was discovered the patient's last visit to the dermatology clinic was several years ago. Like many patients, she had been lost to follow-up.

The patient had a history of non-melanoma skin cancer and psoriasis. Previous visits included a skin check that was negative for skin cancer. Also, at this visit she complained of a rash involving both elbows and knees. She stated that the rash was asymptomatic but that she did not like how it looked.

She had tried various over-the-counter preparations including antifungals and 1% hydrocortisone cream and was concerned that the rash could be contagious. The patient was counseled that she had psoriasis and was given information on the disease.

She was given topical clobetasol (Clobex) 0.05% cream to use twice daily for two weeks. At her follow-up visit, her rash had cleared. She was prescribed topical clobetasol 0.05% cream twice daily on the weekends and calcipotriene (Dovonex) ointment twice daily on the weekdays.

The patient did not report joint pain and had not mentioned any further problem at presentation two years ago. At the present visit, the patient stated she had had no problems over the years until about two months ago.

Two months ago, the rash began appearing on her legs, arms, abdomen and back. Her medical history was significant for hypertension that was controlled by metoprolol that her primary-care provider (PCP) had given her four months ago. 

Because of her worsening rash, the patient presented to an urgent care clinic. Here, she was diagnosed with an unspecified dermatitis. She was given a prednisone dose pack and was told to follow up with her PCP.

On the dose pack, her rash improved for several weeks. The patient failed to follow up with her PCP due to improvement in the rash. Several days after stopping the prednisone the rash came back, this time continuing to spread.

The patient then sought the help of her PCP. She was again diagnosed with an unspecified dermatitis. Her PCP gave the patient clotrimazole bethamethazone cream. The patient used this cream twice daily for three weeks with minimal improvement. Being frustrated and in great mental distress, the patient presented to the dermatology clinic.

Physical exam

At the dermatology clinic, a full skin examination was completed. The patient was a 46-year-old female in no apparent distress. There was no joint inflammation, sausage digits, or joint enlargement.

Multiple sharply demarcated erythematous round patches with an overlying silvery scale were noted on the patient's upper and lower extremities, trunk, buttocks, and back.

Pitting of the patient's nails was also present. The rash spared the patients face, hands, and feet. The patient was very anxious about the current state of her skin.

Treatment and outcome

The patient's PCP was contacted and her metoprolol was stopped and changed to a different class of medications. Beta-blockers are known to induce or aggravate psoriasis and should be avoided in patients with psoriasis when at all possible.

The patient began narrowband ultraviolet B phototherapy (UVB) in the office three times a week. She was also given triamcinolone 0.1% cream to use on the rash twice daily for two weeks.

After two weeks, the patient's rash was markedly improved. Her itching and burning had stopped and within another six weeks the patient's rash was clear except her elbows and knees that had very faint residual plaques.

Phototherapy was discontinued and the patient was again able to maintain her psoriasis on topical therapy alone.

Discussion

Psoriasis is an inflammatory disease involving the hyperproliferation of the keratinocytes in the epidermis of the skin. The result is an increase in cell turnover rate. Psoriasis occurs equally in both sexes. 1

The onset of psoriasis is at a mean age of 27 years, but the range is wide, from birth through the 70s.1 The most common areas affected are the skin of the elbows, knees, scalp, and lumbosacral areas. The joints can also be affected. Several studies have found that patients with psoriasis were more likely to suffer from uncontrolled hypertension. 1

The differential diagnosis of psoriasis includes dermatomyositis, lupus erythematosus, seborrheic dermatitis, pityriasis rosea, eczema, and psoriasiform syphilis. 1

Psoriasis flares can be triggered for many reasons. Stress, infection, medications, weather, and skin injuries can all trigger a psoriasis flare. Smoking, alcohol consumption, and body mass index (BMI) can also trigger psoriasis. 6

In this case, medications were the most likely trigger of the patient's severe flare. Several types of medication can trigger, initiate, exacerbate, or aggravate psoriasis. Psoriasis can be induced by beta-blockers, lithium, antimalarials, calcium channel blockers, captopril, terbinafine, glyburide, interleukins, interferons, and lipid lowering drugs.6

Beta-blockers work by blocking norepinephrine and epinephrine from binding to beta-receptors on nerves. Beta-blockers have been known for years to exacerbate psoriasis.5

There are several theories on the mechanism of beta-blocker-induced psoriasis. These include a delayed type hypersensitivity reaction, immunological mechanisms, or alterations in the cyclic adenosine monophosphate pathway.2 The flare from beta-blocker therapy usually appears one to 18 months after the initiation of therapy.4

The second medication of concern was the treatment with oral steroids, which when discontinued can cause a rebound effect.4 This can cause psoriasis to flare worse than before steroid initiation. Systemic steroids can also cause a pustular flare. For this patient, it may have contributed to the severity of the flare.

There are many treatments for psoriasis. Topical therapy is suitable to limited plaques of psoriasis. Topical therapies include corticosteroids, tars, anthralin, tazarotene, calcipotriene, and salicylic acid.6

Phototherapy is a very cost-effective therapy for widespread psoriasis. Newer biologics are very effective at treating resistant or widespread psoriasis, but these medications are very costly and not without side effects.  

Narrowband ultraviolet B (UVB) is used to treat many different types of skin diseases. Narrowband refers to the specific wavelength of ultraviolet radiation. This wavelength has proven to be the most beneficial for treating psoriasis.

Narrowband UVB allows for shorter exposure times with higher intensity.3 There are many different effective schedules of narrow band UVB used for patients. Most treatment courses require administration at least three times weekly.

For lighter skin types and those on photosensitive medications, it is important to start with short exposure times and work up to longer second intervals. Most patients with psoriasis require 15 to 25 treatments for the condition to clear.6

Conclusion

This case illustrates the importance of reviewing a patient's medication use when they present with psoriasis. Psoriasis is a disease that is seen and treated often.

Before beginning hypertension therapy it is important to ask patients if they have a personal or family history of psoriasis. This is also an important question to ask patients before beginning an oral steroid.

Widespread psoriasis can be very disheartening to patients. Phototherapy can be a good alternative to more expensive biologic drugs when treating flares. In this case, the patient was able to avoid systemic medication, and her psoriasis cleared with a little help once her beta-blocker was stopped.

Jane Mast PA-C, MPAS, SDPA, is the director-at-large of the Society of Dermatology Physician Assistants. Jane Mast practices Dermatology at Space Coast Dermatology in Merritt Island, Fl. She has been a dermatology PA for 13 years.

References

  1. James W et al. Andrew's Diseases of the Skin: Clinical Dermatology. 2006. Saunders Elsevier.
  2. O'Brien M et al. J Drugs Dermatology. 2006; (5): 426-32.
  3. Puchalsky D. Conn's Current Therapy. 2011; pp.823-827. Philadelphia: Saunders.
  4.  Armstrong A. JAMA Dermatology. 2014; doi:10.1001/jamadermatol.2014.1019.
  5. Wu S et al. JAMA Dermatology. 2014; doi: doi:10.1001/jamadermatol.2013.9957.
  6. Bolognia J et al. Dermatology. 2007. St. Louis: Mosby.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters